Ibuprofen and paracetamol are both over-the-counter pain relievers. The difference between them is that ibuprofen has anti-inflammatory properties and paracetamol does not. Ibuprofen and paracetamol can both be used for relieving a high temperature and fever, but the former is preferred for longer term use.
Paracetamol is the more popular choice and is gentler on the stomach than ibuprofen. There is usually no need to take the medication with or after meals, as it can be taken on an empty stomach. Ibuprofen, on the other hand, has a tendency to irritate the stomach lining, so it should only be used if food has been eaten first.
The drugs can be taken together by anyone over 16 years of age if symptoms are not helped by using just one of them. Care must be taken, however, to make sure dosages do not exceed the recommended amounts. Paracetamol in particular can be dangerous if too much is taken, but because it has fewer side effects, it should be the first choice for mild to moderate pain and fever relief. The two drugs together should not be given to young children and babies, as doing so could make the child's health worse.
Paracetamol affects the production of prostaglandins, which are substances in the body released in response to illness and injury. The production of these chemicals in the brain is blocked by the paracetamol and so the pain is not so keenly felt. In cases of fever, the medication acts on the area of the brain that is responsible for controlling temperature.
The difference between ibuprofen and paracetamol is the anti-inflammatory property of the former, which makes it more suitable for inflammation caused by various diseases and disorders such as rheumatism and arthritis. It also reduces pain and swelling that result from sprains. Ibuprofen inhibits the injured cells from making and releasing prostaglandin; thus, the brain does not get the pain message. The anti-inflammatory action may take longer to work than the painkilling effect, which should kick in almost immediately.
Many cough and cold medicines already contain ibuprofen and paracetamol, so taking extra medication may lead to an overdose. Ibuprofen and aspirin should never be taken together, as it could lead to stomach problems such as ulcers and gastritis. Though side effects are rare, too much paracetamol can cause liver or kidney failure, which can be fatal, and an ibuprofen overdose can lead to nausea, vomiting, dizziness and headaches.